Maryland, 2010High Wind and Strong Wind in Maryland, February 26, 2010
February 26, 2010 · NWS LWX · 7 events in 7 counties and zones
Low pressure moved into New England on the 25th and it rapidly intensified into the 26th as it remained nearly stationary. A strong pressure gradient between the strong low near New England and high pressure over the central part of the nation resulted in gusty winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved into New England on the 25th and it rapidly intensified into the 26th as it remained nearly stationary. A strong pressure gradient between the strong low near New England and high pressure over the central part of the nation resulted in gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 26, 4:19 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 26, 4:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 AM EST FRI FEB 26 2010
.SYNOPSIS...
POWERFUL LOW PRESSURE MEANDERS AROUND LONG ISLAND TODAY...BRINGING
VERY WINDY CONDTIONS TO THE MID ATLANTIC. THE STORM SLOWLY WEAKENS
AS IT CROSSES NEW ENGLAND THIS WEEKEND. HIGH PRESSURE BUILDS FROM
THE MISSISSIPPI VALLEY EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LGT/MDT N/S ORIENTED SNOW BAND SPREADING SWD ACRS CARROLL/HOWARD
COUNTIES...AND APPEARS TO BE SPREADING INTO FREDERICK/ERN
MONTGOMERY/AND NRN PRINCE GEORGES COUNITES. HAVE HOISTED WINTER
WEATHER ADZY THRU 17Z FOR 1-2 INCHES OF SNOW. PREVIOUS DISCUSSION FOLLOWS...
CENTER OF 972MB LOPRES ALONG CT CST EARLY THIS MRNG. MOISTURE
WRAPPING SWD AROUND THE SYSTEM SENDING LGT SN BANDS INTO NERN
MD...N/E OF FDK-ADW-NAK. ADZY CRITERIA SNOWFALL...1 TO 3
INCHES...STILL XPCD OVR ACRS BALTIMORE CNTY/CITY AND HARFORD
CNTY...AS WELL AS NRN ANNE ARUNDEL CNTY AND ERN 2/3RD OF CARROLL
CNTY. ACCUMULATING SNOW LIKELY OCCURRING OVER PORTIONS OF HOWARD
COUNTY...AND CONSIDERATION INTO EXPANDING ADZY THERE WILL BE NEEDED
IF SN BAND PERSISTS.
ELSEWHERE...WNW WINDS INCRG AS H9/H8 JET INTENSIFIES. WIND GUSTS TO
NEAR 50 KT ALREADY REPORTED ACRS NRN HALF OF CWA OVNGT. XPCT 850MB
WINDS TO APRCH 70KT MID/LATE MRNG...BEFORE GRADUALLY DIMINISHING
THIS AFTN AS LOPRES BCMS VERTICALLY STACKED AND WEAKENS.
HOWEVER...WITH MORE MIXING TWDS PEAK HEATING...GUSTS TO 60 MPH QUITE
PSBL THRU THE AFTN...THUS HIGH WIND WRNG RMNS INTACT THROUGH
23Z...WITH VA PIEDMONT/FOOTHILLS IN WIND ADZY...A LITTLE FURTHER S
FROM JET MAX.
PLUME OF WARM AIR AT 850MB HAS WRAPPED AROUND THE LOPRES WSWD INTO
UPSTATE NY...AND WILL SPREAD S TWD AND OVR CWA TODAY. THIS WILL
BRING MORE CLOUDS TO REGION...WITH ISOLATED/SCATTERED SNSH PSBL FOR
MUCH OF CWA. CLOSER TO SFC...CAA CONTS WITH THE STRONG NWLY
WINDS...SO MAX TEMP FCST A CHALLENGING ONE. MAV AOA 5 DEGREES WARMER
THAN MET IN MANY CASES...A REVERSE OF MODEL BIASES FOR YDAS TEMPS.
COOLER MAV WAS CORRECT TODAY...BUT WENT WITH BLEND OF MODELS...30S
MOST AREAS. TEMPS NEAR 40 ACRS SRN MD/VA PIEDMONT COULD MELT SN AS
FALLS...SO RN/SN MIX ADDED THERE FOR THIS AFTN.
UPSLOPE FAVORED AREAS OF HIGHLANDS WILL CONT TO RECEIVE MOD/HVY SNSH
THRU THE DAY. WITH THE STRONG NWLY WINDS...WHITEOUT CONDS XPCD...AND
BLIZZARD WARNING RMNS IN EFFECT THRU TDA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
VERT STACKED LOPRES WL SIT-N-SPIN SOMEWHERE INVOF WRN LONG ISLAND
TNGT. STRENGTH/LOCATION DIFFS AMONGST GDNC REMARKABLY SMALL. YET KEY
FEATURES FOR CWFA TOO SMALL TO DIAGNOSE...EG RESOLVING WHEN/WHERE
S/WV IMPULSES WL ROTATE ARND CYCLONE. ON THE WHOLE THO...STIFF
NW FLOW SHUD SUPPORT ENUF DOWNSLOPE SUPRESSION TO LIMIT SUCH
ACTIVITY. WL HANG ONTO SCHC DC NWD AS WELL AS IN THE SHEN VLY FOR AN
ISOL SHSN...AND HV OPTED TO KEEP SKY COVER AT LEAST BKN DUE TO PVA.
FOR THE SAME REASON...UPSLP SHSN WL CONT ALONG THE FAVORED WRN
SLOPES OF THE APPLCHNS. PTTN AND AVBL MSTR FVRBL FOR AT LEAST SVRL
MORE INCHES OF SNFL TNGT.
P-GRAD DOES RELAX ENUF /SFC LOW NEAR 990 MB 00Z SAT...WHICH IS A FAR
CRY FM THE 973 MB ANALYZD OVR CT ATTM/ TO PERMIT WNDS TO DIMINISH
SOMEWHAT. IT/LL STILL BE BRZY THO. H9 WNDS ..ONLY.. 40 KT AND DECR
THRU THE NGT. ACCNTG FOR MIXING POTL...WL START THE PD W/ GUSTS
25-35 KT AND DIMINISH TO 15-25 KT BY DAWN.
BASED ON THAT...THERE WL BE NO NEED FOR WND HEADLINES OF ANY KIND
TNGT. BUT...SNW ACCUMS ACRS THE WRN FRINGE WUD NECESSITATE EITHER A
WINTER WEATHER ADVY OR PSBLY WINTER STORM WRNG. DO NOT WISH TO
APPEND THAT TO A BLIZZARD WRNG THO...SO WL LET DAYSHIFT MAKE THAT
CALL ONCE BLIZZARD CONDS SUBSIDE.
THE SAME LOW WL GRDLY WEAKEN/FILL THRU THE WKND...KEEPING THE SAME
FCST CONSIDERATIONS ON THE TABLE. WNDS/SNW WL BE SLGTLY LESS EACH
PD. BUT...THERE/S STILL THE POTL FOR A PIECE OF VORTICITY TO SWOOP
DOWN AT JUST ABT ANY TIME. NAM/GFS PLAYING THIS UP MORE...WHILE
SREFS STAY DRY E OF MTNS. BEING LARGELY UNABLE TO TIME IT...HV GNLY
SIDED W/ SREF...BUT HV HINTED AT ADDTL SUPPORT IN MTN POPS /WHERE
IMPACT WUD BE GREATEST ANYWAY/.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
QUITE A CHANGE IN THE 12Z GFS W/ THE NEXT SYSTEM...TAKING AN UPPER
SHORTWAVE OVER THE CNTRL PLAINS AND TAKING IT WELL OFF THE
SE/FLORIDA COAST BY MID WEEK. THE ECMWF STILL HOLDING ONTO THE
SYSTEM BRUSHING THE SRNMOST PORTION OF THE AREA /THO JUST FAR
ENOUGH AWAY TO NOT HAVE PRECIP OVER THE AREA - NWD EXTENT OVER THE
VA TIDEWATER. ECM ALSO THEN BRINGS ANOTHER UPPER VORT OVER THE AREA
WHICH WOULD BE COLD/WINDY W/ SOME SCATTERED SNOW SHOWERS. THE GFS
SOLUTION BRINGS IN A WARMER-DRY UPPER RIDGE TO END THE WEEK.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
MVFR CONDS XPCD AT KBWI/KMTN THRU THE MRNG...AS -SN IMPACTS
TERMINALS. ELSEWHERE...VFR VSBY/CIGS...WITH 3-5KFT BKN STRATUS
SPREADING SWD THRU THE DAY. OSCNL MVFR CIGS LATE THIS AFTN AS DECK
LOWER AT KMRB...WHICH MAY SPREAD TO WASHINGTON METRO TAF SITES.
WINDS WILL CONT TO MAY IMPACT TODAY. SUSTAINED 20 TO 30 KT
WINDS...WITH GT 50 KT PSBL THRU 22Z ALL BUT KCHO...WHERE 40 KT GT
SHUD BE PEAK.
WNDS CONT TO BE THE BIG FACTOR THRU THE WKND...ALTHO TRENDS WL BE
DIMINISHING. G20-25 KT SAT...ARND 20 KT SUN. CIGS SHUD BE VFR W/
BINOVC...BUT PDS OF MVFR PSBL. ATTM...VFR XPCTD MON-TUE AS WELL.
&&
.MARINE...
STORM WARNING CONTS THRU TDA. NW WINDS 25 TO 35 KT WITH GT TO 50
XPCD. DP LOPRES WL REMAIN PARKED NE OF WATERS THRU THE WKND. XPCT
GLW... THEN SCA TO BE REQD. THESE HEADLINES WL BE POSTED ONCE THE
HIER ORDER HAZARDS /STORM WNRG ATTM/ GET DOWNGRADED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR DCZ001.
MD...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR MDZ003>007-
009>011-013-014-016>018-502.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MDZ004>007-
009>011-013-014.
BLIZZARD WARNING UNTIL 6 PM EST THIS EVENING FOR MDZ501.
VA...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR VAZ025>031-
039-040-042-051>054-501-502.
WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ036>038-050-
055>057.
BLIZZARD WARNING UNTIL 6 PM EST THIS EVENING FOR VAZ021.
WV...HIGH WIND WARNING UNTIL 6 PM EST THIS EVENING FOR WVZ050>053-
055-502-504.
BLIZZARD WARNING UNTIL 6 PM EST THIS EVENING FOR WVZ054-501-
503.
MARINE...STORM WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ530>543.
&&
SYNOPSIS...SBK/HTS
NEAR TERM...SBK
SHORT TERM...HTS
LONG TERM...GMS
AVIATION...SBK/HTS
MARINE...SBK/HTSHazardous weather outlook, Feb 26, 4:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 AM EST FRI FEB 26 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
270900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
413 AM EST FRI FEB 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTHEAST MARYLAND THIS MORNING.
PLEASE REFER TO WBCWSWLWX FOR FURTHER DETAILS.
A HIGH WIND WARNING IS IN EFFECT ACROSS MUCH OF THE OUTLOOK AREA TODAY.
PLEASE REFER TO WBCNPWLWX FOR FURTHER DETAILS.
A STORM WARNING IS IN EFFECT ACROSS THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY THROUGH TODAY. GALE CONDITIONS ARE
POSSIBLE ACROSS THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE
BAY TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE NECESSARY SATURDAY. SMALL
CRAFT ADVISORY CONDITIONS MAY ALSO CONTINUE SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER... SNOW
AND WIND REPORTS WOULD BE GREATLY APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-270900-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
413 AM EST FRI FEB 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT TODAY FOR THE WEST FACING SLOPES
OF THE HIGHLANDS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
CARROLL COUNTY MARYLAND. PLEASE REFER TO WBCWSWLWX FOR FURTHER
DETAILS. ACCUMULATING SNOW IS LIKELY TO CONTINUE ACROSS THE WEST
FACING SLOPES OF THE HIGHLANDS TONIGHT.
A HIGH WIND WARNING IS ALSO IN EFFECT ACROSS MUCH OF THE OUTLOOK
AREA TODAY EXCEPT THE CENTRAL VIRGINIA FOOTHILLS WHERE A WIND
ADVISORY IS IN EFFECT. PLEASE REFER TO WBCNPWLWX FOR FURTHER
DETAILS.
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON FOR
FREDERICK...CARROLL...MONTGOMERY...AND HOWARD COUNTIES IN
MARYLAND. PLEASE REFER TO WBCWSWLWX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
UPSLOPE SNOWS OVER THE WEST FAVING SLOPES OF THE HIGHLANDS MAY
CONTINUE INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SNOW AND
WIND REPORTS WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Feb 26, 3:56 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 AM EST FRI FEB 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM NON-TSTM WND GST 1 S PETERSBURG 38.98N 79.13W
02/26/2010 M67 MPH GRANT WV AWOS
&&
EVENT NUMBER LWX1000036
HTSStrong Wind, Northern Baltimore
- When
- February 26, 6:00 AM EST
- Where
- Northern Baltimore forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
A power pole and power lines were down along Greene Road in Baldwin.
Strong Wind, Extreme Western Allegany
- When
- February 26, 7:00 AM EST
- Where
- Extreme Western Allegany forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
A few trees were down around Frostburg.
Strong Wind, Calvert
- When
- February 26, 7:00 AM EST
- Where
- Calvert forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
A tree was down near Route 260 and Brickhouse Road about three miles northwest of Owings.
High Wind, Washington
- When
- February 26, 7:44 AM EST
- Where
- Washington forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
A wind gust of 63 mph was measured at Clear Spring.
High Wind, Frederick
- When
- February 26, 7:45 AM EST to 8:30 AM EST
- Where
- Frederick forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $6,000
- Reported by
- Mesonet
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A wind gust of 63 mph was measured near Ballenger Creek. Dozens of trees were down along Highway 15 between Thurmont and Frederick.
High Wind, Montgomery
- When
- February 26, 12:28 PM EST
- Where
- Montgomery forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A wind gusts of 60 mph was measured near Laytonsville.
High Wind, Howard
- When
- February 26, 12:30 PM EST
- Where
- Howard forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
Wind gusts around 50 knots were estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, February 26, 2010$8.9 million · 14 events
- High Wind in Vermont, February 26, 2010$305,000 · 50 kt wind · 12 events
- Tornado and Winter Storm in California, February 26 to 27, 2010$71,000 · EF0 · 8 events
- Winter Weather in Ohio, February 26 to 27, 201024 events
- Winter Weather in Kentucky, February 26 to 27, 201022 events
- Lightning Strike in Oklahoma, February 26, 2010$25,000 · 1 event
- Strong Wind in California, February 26, 2010$25,000 · 1 event
- Avalanche in Colorado, February 26, 20101 injured · 1 event
- High Wind and Strong Wind in Virginia, February 26, 2010$13,000 · 50 kt wind · 4 events
- Winter Storm in California, February 26 to 27, 20105 events
- High Wind in West Virginia, February 26, 2010$2,000 · 58 kt wind · 4 events
- Winter Weather in Indiana, February 26 to 27, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216674, 216675, 216676, 215780, 215781, 215782, 215783.